Hail, Beaver
- When
- July 18, 12:14 PM EST
- Where
- Beaver County, Harshaville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.550, -80.420
Severe thunderstorms developed along a slow moving cold front from eastern Ohio, to northern West Virginia and western Pennsylvania. Heavy rainfall from a few storms also produced isolated flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Severe thunderstorms developed along a slow moving cold front from eastern Ohio, to northern West Virginia and western Pennsylvania. Heavy rainfall from a few storms also produced isolated flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 18, 9:13 AM EST, 3 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 1013 AM EDT WED JUL 18 2012 .SYNOPSIS... ONE MORE AFTERNOON ABOVE 90F THEN SLIGHTLY COOLER WEATHER IS PREDICTED AS A COLD FRONT SLOWLY DROPS SOUTH FROM THE GREAT LAKES TONIGHT. NEEDED RAINFALL SHOULD OCCUR ACROSS A LARGE AREA AHEAD OF THE FRONT. UNSETTLED WEATHER WILL CONTINUE THROUGH THE BALANCE OF THE WORK WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 10AM UPDATE WAS TO FINE TUNE PRECIP AND STRESS DEVELOPMENT S OF I-70 OVER THE NEXT FEW HOURS. STILL FEEL THE HIGHER THREAT WILL BE EXCESSIVE RAINFALL VERSUS SEVERE WEATHER. PREVIOUS DISCUSSION FOLLOWS: SURFACE BAROCLINIC ZONE RESIDES SOUTH OF LAKE ERIE AS OF 12Z AND WILL BE THE FOCUS MECHANISM FOR SHOWER AND THUNDERSTORM DEVELOPMENT. CWA REMAINS HIGHLIGHTED IN A SLIGHT RISK BY SPC AND GIVEN THE AMOUNT OF THERMODYNAMIC INSTABILITY /SBCAPES APPROACHING 4.0 KJKG-1/...HOWEVER DUE TO LIMITED SHEAR /0-6KM WINDS OF 5-10KTS/ SLOWING MOVING AND TRAINING STORMS APPEAR TO BE A GREATER THREAT. WARM CLOUD DEPTHS FROM BUFR SOUNDINGS ARE FORECAST TO BE ABOVE 13.5KFT AND WITH STORM MOTION AROUND 10-15KTS HIGH WATER THREAT WILL BE MONITORED CLOSELY. LATEST RUNS FROM THE GRIDDED LAMP ILLUSTRATE THE MERCURY STAYING BELOW 90F FOR THE PIT AREA...WITH L90S OUT IN ECNTRL OHIO. WE WILL FALL A FEW DEGREES BELOW OUR 100F DEGREE HEAT ADVISORY...HOWEVER A SPECIAL WEATHER STATEMENT HAS BEEN ISSUED TO RAISE AWARENESS. && .SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/... TROUGH AXIS WILL SHIFT EASTWARD TONIGHT, AND SFC FRONT WILL GRADUAL DRIFT INTO THE SOUTHERN REACHES OF MY FORECAST AREA. FRONT WILL THEN STALL ACROSS THE SOUTH EARLY THURSDAY MORNING. WILL BRING A GRADUAL DECREASE IN POPS FROM NORTH TO SOUTH, KEEPING IN CHC POPS ACROSS THE SOUTH THROUGHOUT THE NIGHT. FORECAST GETS MORE COMPLICATED ON THU DUE TO MODEL DIFFERENCES IN THE PLACEMENT OF THE SFC FRONT AND STRENGTH OF THE UL WAVES. NAM IS INDICATING THE FRONT JUST A BIT FURTHER NORTH THAN GFS/21Z SREF SOLUTIONS. BECAUSE OF THIS, NAM IS SPREADING PRECIP FURTHER NORTH THAN OTHER MODELS. COMPARING THE MODEL DATA, THE NAM APPEARS TO BE AN OUTLIER, SO WILL LEAN CLOSER TO THE 00Z GFS/21Z SREF SOLUTIONS. WILL KEEP THE HIGHEST POPS THU ACROSS THE SOUTHERN HALF OF THE AREA. THE AFOREMENTIONED MODEL DIFFERENCES CONTINUE INTO THU NIGHT/FRIDAY. LATEST NAM CONTINUES TO DEPICT A MORE NORTHERN LOCATION OF THE SFC FRONT AND ALSO WANTS TO DEVELOP A SFC LOW ALONG THE FRONT LATE THU. THE LOW APPEARS TO BE A REFLECTION OF A STRONG UL WAVE WHICH MOVES INTO THE UPPER OHIO VALLEY THU EVENING. BECAUSE OF THESE FACTORS THE NAM IS KEEPING THE ACTIVITY MUCH FURTHER NORTH AND SHOWING INDICATIONS THAT A LARGE COMPLEX MAY DEVELOP LATE THU INTO EARLY FRIDAY. THE 00Z GFS, WITH A MORE SOUTHERN LOCATION OF THE FRONT AND WEAKER ULS, IS NOT DEVELOPING THE SFC LOW AND IS NOT SHOWING THE DEVELOPMENT OF A STRONG NOCTURNAL MCS. FOR THE FORECAST WILL CONTINUE LEANING TOWARD THE GFS KEEPING THE ACTIVITY MAINLY ACROSS THE SOUTH. THE FRONT WILL MOVE VERY LITTLE THROUGH MOST OF FRIDAY, WAITING FOR A PUSH FROM THE NORTH. THAT PUSH WILL COME IN THE FORM OF A LONG WAVE TROUGH WHICH WILL DIG INTO THE OHIO VALLEY LATE FRI. BECAUSE OF THE PLACEMENT AND SLOW MOVEMENT OF THE BOUNDARY, WILL NEED TO KEEP IN CHC POPS ON FRIDAY AS WELL. AGAIN, FOCUSING MORE ON THE SOUTHERN HALF. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... HIGH PRESSURE WILL PUSH THE COLD FRONT FURTHER SOUTH AND BRING DRY WEATHER AND LOWER HUMIDITY FOR FRIDAY INTO THE WEEKEND. AS THE HIGH PUSHES OFF TO THE EAST HIGHER HUMIDITY WILL MOVE BACK INTO THE DISTRICT ALONG WITH WARMER TEMPERATURES. A WEAK COLD FRONT WILL BRING SHOWERS AND SCATTERED THUNDERSTORMS LATE MONDAY INTO TUESDAY. && .AVIATION /14Z WEDNESDAY THROUGH SUNDAY/... MEDIUM CONFIDENCE FORECAST DUE TO TIMING AND POSSIBLY IFR RESTRICTIONS IF AN AIRPORT GETS IMPACTED BY A THUNDERSTORM THIS AFTERNOON. VFR FORECAST WITH LIGHT WINDS / BTWN 5-10KTS/. A COLD FRONT DROPPING SOUTH FROM THE GREAT LAKES WILL GENERATE SHOWERS AND THUNDERSTORMS AT ANY POINT THROUGH THIS EVENING. FOR THE TIME BEING...INCLUDED VCTS IN ALL TAFS SITES DURING THE PEAK HEATING HOURS OF 18-01Z. OUTLOOK...THURSDAY THROUGH SATURDAY... NO WIDESPREAD IFR WEATHER IS PREDICTED. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 432 AM EDT WED JUL 18 2012 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-190845- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 432 AM EDT WED JUL 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. THE MAIN SEVERE THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. ADDITIONALLY, STORMS WILL ALSO PROVIDE HEAVY DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1019 AM EDT WED JUL 18 2012
PAZ009-014>016-021>023-073-181515-
ALLEGHENY PA-ARMSTRONG PA-BUTLER PA-CLARION PA-FOREST PA-INDIANA
PA-JEFFERSON PA-WESTMORELAND PA-
1019 AM EDT WED JUL 18 2012
...THUNDERSTORMS WITH HEAVY RAIN...
SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WERE MOVE THROUGH THE
FOLLOWING COUNTIES...NORTHEASTERN ALLEGHENY...ARMSTRONG...SOUTHERN
BUTLER...SOUTHEAST CLARION...INDIANA...JEFFERSON AND NORTHERN
WESTMORELAND...
AT 1012 AM EDT NATIONAL WEATHER SERVICE RADAR IN PITTSBURGH INDICATED
AN AREA OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN 5 MILES EAST
OF KITTANNING...MOVING SOUTHEAST ABOUT 15 MPH.
THESE STORMS WERE GENERATING HEAVY RAIN THAT MAY POND WATER ON ROADS
AND IN LOW LYING AREAS. ALSO, BE ALERT FOR DANGEROUS CLOUD-TO-GROUND
LIGHTNING.
PLEASE REPORT HEAVY RAINFALL AND FLOODING TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...1-877-633-6772.
LAT...LON 4120 7871 4119 7877 4112 7880 4084 7880
4054 7888 4069 7994 4096 7980 4134 7922
4124 7873 4123 7870SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1156 AM EDT WED JUL 18 2012
PAZ022-023-073-074-181700-
ARMSTRONG PA-INDIANA PA-WESTMORELAND PA-WESTMORELAND RIDGES PA-
1156 AM EDT WED JUL 18 2012
...HEAVY RAIN...
THUNDERSTORMS WITH HEAVY RAIN WILL MOVE THROUGH THE FOLLOWING
COUNTIES...
ARMSTRONG...INDIANA...WESTMORELAND AND WESTMORELAND RIDGES...
AT 1150 AM EDT NATIONAL WEATHER SERVICE RADAR IN PITTSBURGH INDICATED
THUNDERSTORMS WITH HEAVY RAIN OVER LEECHBURG...MOVING EAST AT 20 MPH.
SOME OF THESE STORMS WILL BE ACCOMPANIED BY DANGEROUS LIGHTNING AND
WIND GUSTS TO 35 MPH. THESE THUNDERSTORMS ARE GENERATING HEAVY RAIN
THAT WILL POND WATER ON ROADS AND IN LOW LYING AREAS.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE THUNDERSTORMS
INCLUDE...
LEECHBURG... FORD CITY... VANDERGRIFT...
APOLLO... CROOKED CREEK LAKE PARK...
DELMONT... SALTSBURG... RURAL VALLEY...
ELDERTON... SHELOCTA... PLUMVILLE...
BLAIRSVILLE...
DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER DEPTH
MAY BE TOO GREAT TO ALLOW SAFE PASSAGE. MOVE TO HIGHER GROUND.
PLEASE REPORT HEAVY RAIN AND FLOODING TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...1-877-633-6772.
LAT...LON 4070 7881 4050 7890 4039 7897 4041 7967
4080 7967 4080 7880 4072 7879SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1239 PM EDT WED JUL 18 2012 OHZ041-050-PAZ020-029-WVZ001-181715- BEAVER PA-COLUMBIANA OH-HANCOCK WV-JEFFERSON OH-WASHINGTON PA- 1239 PM EDT WED JUL 18 2012 ...HEAVY RAIN... THUNDERSTORMS WITH HEAVY RAIN WILL MOVE THROUGH THE FOLLOWING COUNTIES... COLUMBIANA...JEFFERSON...BEAVER...WASHINGTON AND HANCOCK... AT 1238 PM EDT NATIONAL WEATHER SERVICE RADAR IN PITTSBURGH INDICATED THUNDERSTORMS WITH HEAVY RAIN 3 MILES NORTHWEST OF WELLSVILLE... MOVING EAST AT 10 MPH. SOME OF THESE STORMS WILL BE ACCOMPANIED BY DANGEROUS LIGHTNING...WIND GUSTS TO 40 MPH AND SMALL HAIL. THESE THUNDERSTORMS ARE GENERATING HEAVY RAIN THAT WILL POND WATER ON ROADS AND IN LOW LYING AREAS. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE THUNDERSTORMS INCLUDE... HAMMONDSVILLE... WELLSVILLE... NEW CUMBERLAND... TORONTO... WEIRTON... TOMLINSON RUN STATE PARK... SUN VALLEY... NEWELL... NEW MANCHESTER... CHESTER... SHIPPINGPORT... RACCOON CREEK STATE PARK... DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW SAFE PASSAGE. MOVE TO HIGHER GROUND. PLEASE REPORT HEAVY RAIN AND FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. LAT...LON 4074 8038 4042 8038 4041 8071 4073 8082
The Pittsburgh radar (KPBZ), 17 km away, was scanning. The volume nearest the first event began at 17:12 UTC.
15 thunderstorm wind, 4 hail, 3 flash flood. Local standard time, as filed.
A trained spotter reported trees down along State Route 151 in Hanover Township.
Trees down across Greene and Independence Townships.
The media reported trees down in North Park.
The public reported trees down.
Emergency management reported trees down.
The Department of Highways reported trees down.
Emergency management numerous trees down.
Law enforcement reported numerous trees down.
Law enforcement reported numerous trees down.
A trained spotter reported numerous trees down.
A trained spotter reported a tree down.
The Department of Highways reported trees down.
The Department of Highways reported trees down.
Roads were reported closed due to flash flooding.
Flash flooding reported on Connellsville Street.
Emergency management reported flash flooding with water in homes and roads closed.
Law enforcement reported trees down.
Law enforcement reported trees down in Brave.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400603, 400607, 400608, 400609, 400610, 400604, 400611, 400612, 400613, 400605, 400614, 400615, 400616, 400606, 400617, 400618, 400619, 400600, 400601, 400602, 400620, 400621.